Alert archive / Missouri / Freezing Rain Advisories in 2017

Freezing Rain Advisory 1, NWS Springfield, MO

January 12, 20177 counties in Missouri

NWS Springfield, MO issued this freezing rain advisory at Jan 12, 2017, 1:21 PM CST for 7 counties in Missouri. It took effect at Jan 13, 2017, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2017, 1:21 PM CST (19:21 UTC)
In effect from
Jan 13, 2017, 12:00 AM CST
Expired
Jan 13, 2017, 12:00 PM CST
In force
12 hr
Issued by
NWS Springfield, MO

Counties Barry County, MO, Howell County, MO, McDonald County, MO, Oregon County, MO, Ozark County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 74 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 330 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this freezing rain advisory went out at Jan 12, 12:19 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 12, 12:19 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1219 PM CST Thu Jan 12 2017

.SHORT TERM...(Today)
Issued at 329 AM CST Thu Jan 12 2017

An Arctic cold front will continue to slide south through
southern Missouri this morning. The temperature contrast on either
side of this front is quite remarkable. Temperatures ahead of the
front are in the middle 60s across south-central Missouri with
temperatures in the lower teens across far northwestern Missouri.

Temperatures will certainly be quirky today depending on where you
are at across the Ozarks. Temperatures will fall this morning
across southern Missouri behind the front. Areas north of the I-44
corridor will see falling temperatures early this morning with
some recovery this afternoon.

This front will encounter a weakly unstable air mass across
south-central Missouri. This opens the door for a few showers and
possibly a thunderstorm. We will also have to watch for some
patchy drizzle development behind the front. We are not sure if
the low level moist layer will be deep enough to support this, but
it is something worth watching...especially if temperatures remain
below freezing until late this morning across west-central
Missouri.

.LONG TERM...(Tonight through Wednesday)
Issued at 329 AM CST Thu Jan 12 2017

This front will then continue to march south this evening before
stalling from northeastern Texas into far northern Mississippi.
Cold air advection will continue behind this front across the
Ozarks as Arctic high pressure strengthens across Minnesota.

By late this evening, a low level jet and isentropic upglide will
commence across southern Missouri as upper level low pressure digs
south along the central California coast. We are expecting
precipitation to break out across far southern Missouri and begin
spreading north into the Highway 60 corridor by sunrise. We have a
hunch that this precipitation may start sooner than some models
are indicating...possibly even before midnight over parts of
southern Missouri.

Precipitation type will largely be freezing rain (or freezing
drizzle) tonight as the freezing line should make it at least to
the Missouri/Arkansas border. Our hunch is that it will actually
make it farther south into northern Arkansas. There may be a few
pockets of sleet mixed in as there will be some weak instability
available.

That band of precipitation will then slowly lift north through
the Missouri Ozarks Friday morning and into Friday afternoon. The
amount of additional re-development south of that band is
somewhat in question as lifting mechanisms become a bit more
questionable. Even at that, very light precipitation still remains
a good bet south of that initial band.

That freezing line may nudge a bit north during the day Friday,
but we remain very skeptical of some model output and their
aggressive northward surge to the freezing line. With northeast or
east-northeast surface winds in place, cold air advection will
continue and likely offset latent heat release of ice accretion.
We are therefore expecting the threat for freezing rain to
continue over most areas with the possible exception of far
southern Missouri during the day on Friday.

Synoptic scale lift will then begin to increase again from Friday
night into Saturday. The fate of the freezing line will be a key
player in precipitation type and continued ice accretion
potential. We continue to go on the colder side of models
regarding surface temperatures. Surface pressure gradients do
become weaker which will decrease cold air advection potential.
This may allow latent heat release from ice accretion to warm
temperatures and slowly nudge that freezing line north across
southern Missouri. However, confidence in its location still
remains low for Friday night and especially Saturday.

That upper level low will then swing out towards the Ozarks from
Saturday night into Sunday which should support the true surface
front beginning to shift north. This should result in rising
temperatures across the area and a changeover to rain over all
areas. Central Missouri will see the latest changeover, but we are
thinking they should be all liquid by midday Sunday. We may even
see some thunderstorms as we head into Monday.

At this time, we expect the highest storm total ice accumulations
to occur roughly along and north of a Pittsburg, Kansas to
Stockton to Rolla, Missouri line. This corridor will likely see a
solid 0.50" to 0.75" with some areas pushing an inch of ice
accumulation. South of this region, areas along and north of the
Highway 60 corridor should see amounts in the 0.25" to 0.50"
range. It should be noted that the Highway 60/Interstate 44
corridors are the general area of least confidence as that
freezing line will likely be meandering across this area. Areas of
far southern Missouri should see amounts from a thin glaze up to
two tenths of an inch as the changeover to rain will occur much
sooner.

After collaboration with neighboring offices, we have decided to
maintain the Winter Storm Watch for now. We want the 12Z models
and the higher resolution/rapid refresh models to get a better
handle on that front and air mass before making final decisions
on warnings/advisories. Unless something drastically changes, we
expect any warnings and advisories to be issued by around midday.

Once this system exits the region, we are expecting generally
quiet conditions for Monday and Tuesday of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1214 PM CST Thu Jan 12 2017

Shield of low MVFR to IFR cloud cover is being persistent.
Expectations are for the clearing line to finally make it to I-44
this afternoon. This would bring improvements to the Joplin and
Springfield terminals briefly this evening. The Branson area will
likely see cloud cover remain however. Flight conditions will
slowly deteriorate after midnight however as a storm system moves
into the Ozarks region. This will bring freezing rain and MVFR/IFR
ceilings to the region after midnight and last through Friday
afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Storm Watch from midnight CST tonight through Saturday
     afternoon for MOZ055>058-066>071-077>083-088>096-098.

KS...Winter Storm Watch from midnight CST tonight through Saturday
     afternoon for KSZ073-097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Hatch
Hazardous weather outlook, Jan 12, 12:53 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 PM CST THU JAN 12 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1253 PM CST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED EXCESSIVE COLD RISK.
  ELEVATED ICE ACCUMULATION RISK.

DISCUSSION...

  FREEZING RAIN AND POSSIBLY SOME SLEET WILL DEVELOP ACROSS
  SOUTHERN MISSOURI LATE TONIGHT AND SPREAD NORTH. ICE
  ACCUMULATIONS OF A THIN GLAZE UP TO A TENTH OF AN INCH ARE
  EXPECTED BY SUNRISE...ESPECIALLY ALONG AND SOUTH OF A JOPLIN TO
  SPRINGFIELD TO SALEM LINE.

  THERE IS A LIMITED EXCESSIVE COLD RISK FOR PORTIONS OF WEST
  CENTRAL AND CENTRAL MISSOURI THIS EVENING AS COLD AIR FILTERS
  INTO THE AREA. WIND CHILLS IN THE LOW TEENS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  FREEZING RAIN AND POSSIBLY SOME SLEET WILL SPREAD NORTH
  ACROSS THE MISSOURI OZARKS ON FRIDAY. PERIODS OF FREEZING
  RAIN AND RAIN WILL THEN PERSIST INTO THIS WEEKEND. THE
  FREEZING RAIN WILL SLOWLY CHANGE TO RAIN FROM SOUTH TO
  NORTH ACROSS THE REGION FROM SATURDAY INTO EARLY SUNDAY.
  HOWEVER...THE EXACT TIMING OF THE CHANGEOVER AT PARTICULAR
  LOCATIONS ACROSS THE OUTLOOK AREA REMAINS IN QUESTION.

  STORM TOTAL ICE AMOUNTS ARE EXPECTED TO BE HIGHEST ALONG
  AND NORTH OF A PITTSBURG KANSAS TO STOCKTON TO ROLLA
  MISSOURI LINE. ICE AMOUNTS OVER THIS REGION ARE EXPECTED
  TO RANGE FROM A HALF TO THREE QUARTERS OF AN INCH.
  LOCALIZED AMOUNTS AROUND AN INCH ARE POSSIBLE...
  ESPECIALLY IF THE FREEZING RAIN THREAT PERSIST LONGER
  INTO SUNDAY. SOUTH OF THIS AREA...ICE ACCUMULATION
  AMOUNTS FROM A QUARTER TO A HALF INCH ARE EXPECTED DOWN
  TO THE HIGHWAY 60 CORRIDOR. AREAS OF FAR SOUTHERN
  MISSOURI CAN EXPECT A THIN GLAZE UP TO TWO TENTHS OF
  AN INCH OF ICE ACCUMULATION.

  IT SHOULD BE NOTED THAT EXPECTED ICE ACCUMULATIONS MAY
  STILL CHANGE AS WEATHER MODELS GET A BETTER HANDLE ON
  PRECIPITATION TYPES AND AMOUNTS FOR LATER THIS WEEKEND.

  FROM LATE THIS WEEKEND INTO MONDAY...THERE IS ALSO A
  SLIGHT CHANCE FOR A FEW THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 1:21 PM CSTIce Storm WarningSGFBarton, Benton, Camden, Cedar, Christian, Dade and 21 more71 hr

Nearby

Freezing Rain Advisories in Missouri, 2017Every freezing rain advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.